New York, 2002

Flash Flood in New York, June 26 to 27, 2002

June 26 to 27, 2002 · NWS BGM · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 26, 7:45 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 26, 7:45 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
845 PM EDT WED JUN 26 2002

UPDATED ZONES WIBIS ARND 900 PM TO REMOVE WATCH HEADLINE. ACTIVITY
APPEARS TO BE ON THE WANE BUT WILL KEEP AT LEAST CHC POPS FOR THE
OVRNGT PD FOR SHRA/TSRA. THANX ALY FOR HELP TDA.
---------------------------------------------------------------------

.DISC...IN BACKUP SITTUATION FOR WFO BGM.  WILL KEEP FCST FAIRLY
CONSISTANT WITH PREV THINKING.  HAVE MODIFIED TEMPS SLIGHTLY TO
BLEND WITH LATEST GUIDANCE.  MDLS STILL SHOWING AREA NVA MOVG INTO
CWA LT TNT...BUT NUMEROUS VORT MAXS THRU NEXT 48 HRS.  SO WILL
BRING SLGHT BRK IN CNVCTN BUT SHLD PICK UP AGN BY THU AFTN.

SPC HAS ISSUED SVR TSTM WTCH FOR MST NY CTYS IN CWA TIL 9 PM...
BUT NO PA CTYS.

ALBWRKZON SENT.

.BGM...SVR TSTM WATCH TIL 9 PM EDT ALL NY CWA CTYS XCPT
STEUBEN...YATES AND SULLIVAN.

LAB

In the hours before

Special weather statement, Jun 26, 6:15 PM EST, 3 hours 45 minutes before
NYZ022>025-270015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
715 PM EDT WED JUN 26 2002

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 705 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL ALONG A LINE EXTENDING
FROM WATKINS GLEN TO PAINTED POST TO CAMPBELL... MOVING EAST AT 20
MPH.

THUNDERSTORMS WILL BE NEAR...
MECKLENBURG AND REYNOLDSVILLE AT 730 PM.
ENFIELD AND SOUTH CORNING AT 745 PM.
ITHACA AND FOREST HOME AT 800 PM.
DANBY AND WEST DANBY AT 815 PM.

EXPECT HAIL AND FREQUENT DANGEROUS LIGHTNING, HEAVY RAIN UP TO 2
INCHES, GUSTY WINDS, AND SMALL HAIL, IN THE PATH OF THIS STORM.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

TAC
Special weather statement, Jun 26, 6:58 PM EST, 3 hours 2 minutes before
NYZ024-025-044-045-055-056-270100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
758 PM EDT WED JUN 26 2002

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 750 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL ALONG A LINE EXTENDING
FROM ITHACA TO SPENCER... MOVING EAST AT 30 MPH.

THUNDERSTORMS WILL BE NEAR...
HUNTS CORNERS AND LAPEER AT 815 PM.
MARATHON AND OWEGO AT 830 PM.
SMITHVILLE FLATS AND WEST CORNERS AT 845 PM.
BRISBEN AND CHENANGO BRIDGE AT 900 PM.

EXPECT HAIL AND FREQUENT DANGEROUS LIGHTNING, WIND GUSTS TO OVER 40
MILES AN HOUR, HAIL, AND TORRENTIAL RAIN, IN THE PATH OF THIS STORM.

IF YOU ARE CAUGHT OUTSIDE... SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING. GUSTY WINDS... HAIL... VERY HEAVY RAIN... AND
DEADLY LIGHTNING ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

TAC
Special weather statement, Jun 26, 7:45 PM EST, 2 hours 15 minutes before
NYZ044>046-055>057-270215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
845 PM EDT WED JUN 26 2002

...A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS MOVING INTO THE
AREA...

AT 836 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS FROM 5 MILES SOUTHWEST
OF CINCINNATUS TO 19 MILES WEST OF CASTLE CREEK... MOVING EAST AT 30
MPH.

THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
GREENE AND CASTLE CREEK AT 855 PM.
CHENANGO FORKS AT 900 PM.
OXFORD AT 910 PM.
NORWICH AND CHENANGO BRIDGE AT 915 PM.
GUILFORD AT 920 PM.
SANITARIA SPRINGS AND BAINBRIDGE AT 925 PM.
SIDNEY AT 930 PM.
UNADILLA AND HARPURSVILLE AT 935 PM.
ONEONTA AT 1000 PM.
MEREDITH AT 1010 PM.

EXPECT HAIL... FREQUENT DANGEROUS LIGHTNING... TORRENTIAL RAIN...
AND POSSIBLY HAIL... IN THE PATH OF THIS STORM.

IF YOU ARE CAUGHT OUTSIDE... SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING. GUSTY WINDS... HAIL... VERY HEAVY RAIN... AND
DEADLY LIGHTNING ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

TAC
Special weather statement, Jun 26, 8:04 PM EST, 1 hour 56 minutes before
NYZ017-016-023-024-PAZ038-039-040-NYZ062-057-056-055-025-044-045-046-
036-037-009-018-260100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
904 PM EDT WED JUN 26 2002

...THE SEVERE THUNDERSTORM WATCH HAS EXPIRED...

THE SEVERE THUNDERSTORM WATCH THAT HAD BEEN IN EFFECT FOR PARTS OF
CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA HAS EXPIRED. SCATTERED
THUNDERSTORMS WILL CONTINUE THIS EVENING...BUT THEY ARE NO LONGER
EXPECTED TO REACH SEVERE LEVELS...SO THE WATCH HAS BEEN ALLOWED TO
EXPIRE.

MORFORD
Local storm report, Jun 26, 8:18 PM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON, NY
918 PM EDT WED JUN 26 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    LACKAWAXEN                PA   WIND DAMAGE
06/26/02   PIKE                           SEVERAL TREES AND POWER
                                          LINES DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT

0200 PM    9 NW MILFORD              PA   .75 INCH HAIL
06/26/02   PIKE                           DIME SIZED HAIL. REPORTED
                                          BY OTHER

0215 PM    FALLSBURG                 NY   WIND DAMAGE
06/26/02   SULLIVAN                       2 TREES DOWN POWER LINES
                                          ALSO REPORTED DOWN. WIND
                                          DAMAGE ALSO IN WOODBURNE.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0650 PM    SONORA                    NY   WIND DAMAGE
06/26/02   STEUBEN                        TREES BLOWN DOWN. REPORTED
                                          BY CO-OP OBSERVER

0650 PM    BATH                      NY   .50 INCH HAIL
06/26/02   STEUBEN

0804 PM    VAN ETTEN                 NY   .25 INCH HAIL
06/26/02   CHEMUNG                        REPORTED BY
STORM SPOTTER

0808 PM    SPENCER                   NY   .75 INCH HAIL
06/26/02   TIOGA                          REPORTED BY
STORM SPOTTER

PRA
Local storm report, Jun 26, 8:52 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON, NY
952 PM EDT WED JUN 26 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    LACKAWAXEN                PA   WIND DAMAGE
06/26/02   PIKE                           SEVERAL TREES AND POWER
                                          LINES DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT

0200 PM    9 NW MILFORD              PA   .75 INCH HAIL
06/26/02   PIKE                           DIME SIZED HAIL. REPORTED
                                          BY OTHER

0215 PM    FALLSBURG                 NY   WIND DAMAGE
06/26/02   SULLIVAN                       2 TREES DOWN POWER LINES
                                          ALSO REPORTED DOWN. WIND
                                          DAMAGE ALSO IN WOODBURNE.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0650 PM    SONORA                    NY   WIND DAMAGE
06/26/02   STEUBEN                        TREES BLOWN DOWN. REPORTED
                                          BY CO-OP OBSERVER

0650 PM    BATH                      NY   .50 INCH HAIL
06/26/02   STEUBEN

0804 PM    VAN ETTEN                 NY   .25 INCH HAIL
06/26/02   CHEMUNG                        REPORTED BY STORM SPOTTER

0808 PM    SPENCER                   NY   .75 INCH HAIL
06/26/02   TIOGA                          REPORTED BY STORM SPOTTER

0755 PM    ERIN                      NY   WIND DAMAGE
06/26/02   CHEMUNG                        NUMEROUS TREES AND POWER
                                          LINES DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT

0800 PM    VAN ETTEN                 NY   WIND DAMAGE
06/26/02   CHEMUNG                        NUMEROUS TREES AND POWER
                                          LINES DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT

PRA

The radar

The Binghamton radar (KBGM), 115 km away, was scanning. The volume nearest the first event began at 03:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Steuben

When
June 26, 10:00 PM EST to June 27, 3:00 AM EST
Where
Steuben County, Countywide
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
42.268, -77.384 (the zone’s center; the record gives no point)

Heavy thunderstorm rains caused flooding across the county. Numerous thunderstorms dropped two to four inches of rain from Hornell to Bath in the previous 6 hours. Most of the rain fell in an even shorter period of time. Numerous roads were washed out, flooded, and/or closed. Some of the closed roads were state and county roads. The towns that were the hardest hit were Hornellsville, Fremont, and Howard. The city of Hornell was also hard hit. Almond Lake Dam was backing up 5 feet of water an hour. It is believed the runoff inflow at this time may have exceeded the runoff inflow associated with Agnes of June 1972.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5305625.